Pennsylvania, 2007

Flash Flood in Pennsylvania, August 9, 2007

August 9, 2007 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused isolated Flash Flooding in Cambria County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused isolated Flash Flooding in Cambria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 9, 6:20 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 9, 6:20 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
720 AM EDT THU AUG 9 2007

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BECOME SITUATED FROM NORTHWESTERN
PENNSYLVANIA THROUGH THE LOWER SUSQUEHANNA VALLEY THIS AFTERNOON AND
TONIGHT...AND AN AREA OF LOW PRESSURE WILL MOVE EAST ALONG THIS
FRONT. THIS LOW WILL HELP TO LIFT THE VERY MOIST IN PLACE ACROSS THE
REGION...UP AND OVER THE FRONT. NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND CONTINUE FOR MUCH OF THE NIGHT. THE
POTENTIAL EXISTS FOR LOCALIZED HEAVY RAIN OF AROUND 2 INCHES...ALONG
WITH BRIEF STRONG GUSTY WINDS AND FREQUENT LIGHTNING IN THE STRONGER
STORMS.

ALTHOUGH A FEW SHOWERS OR A THUNDERSTORM WILL LINGER ACROSS THE
STATE EARLY FRIDAY...CLEARING SKIES AND LESS HUMID CONDITIONS
WILL FOLLOW FOR FRIDAY AFTERNOON THROUGH SUNDAY NIGHT. ONE OR
MORE WEAK COLD FRONTS PUSHING SOUTHEAST ACROSS THE REGION MONDAY
THROUGH WEDNESDAY MAY BRING A FEW SHOWERS OR THUNDERSTORMS...BUT
MOST OF THE TIME WILL TURN OUT TO BE RAIN FREE.

&&

.NEAR TERM /THROUGH TONIGHT/...
A DISTINCT SOUTHWEST TO NORTHEAST PRECIPITABLE WATER GRADIENT HAS
SET UP ONCE AGAIN ACROSS PENN. THE WEAK DEWPOINT FRONT THAT SLID
SOUTH ACROSS THE COMMONWEALTH WEDNESDAY AND TRIGGERED ISOLATED
TSRA ACROSS SCENT AND SW PENN...WILL SLOWLY RETREAT BACK NORTH
INTO NW AND CENTRAL PENN THIS AFTERNOON AS AN AREA OF LOW PRESSURE
RIPPLES EAST FROM THE MIDWESTERN STATES.

MANY MASS AND KINEMATIC PARAMETERS THAT WERE IN PLACE PRIOR AND
DURING THE HEAVY RAIN OF LATE TUESDAY/TUESDAY NIGHT WILL BE FOUND
ACROSS PENN THIS AFTERNOON AND TONIGHT. THE MAIN EXCEPTIONS WILL
LIKELY BE LESS THICK CLOUD COVER PRIOR TO PEAK HEATING /ESPECIALLY
ACROSS THE SW PART OF THE CWA/...AND 2...SLIGHTLY WEAKER 925-850
HPA THETA-E CONVERGENCE THANKS TO A LLVL SWRLY JET THAT IS
COMPARATIVELY ABOUT 10 KTS WEAKER THAN THE ONE THAT QUICKLY
BLOSSOMED THE HEAVY RAIN PRODUCING SHRA/TSRA LATE TUES.

NAM/S 925-850 HPA THETA-E CONVERGENCE APPEARS TO BE CURRENTLY
PEGGING THE EXPANDING AREA OF SHRA/TSRA ACROSS NRN OHIO/WRN LAKE
ERIE FAIRLY WELL...AND DISCUSSION ABOUT A SOUTHWARD ADJUSTMENT TO
THE LOCATION OF HEAVIEST QPF PER HPC MAY NEED TO BE TEMPERED A BIT
THIS AFTERNOON AND EVENING ACROSS OUR REGION.

FOCUSING ON THE PRIMARY LLVL FORCING IN THE FORM OF MODERATELY
STRONG ISENT LIFT WITHIN THE 300-310K THETA CHANNEL...VIA A MEAN
25 WSW WIND RIDING OVER THE QUASI STATIONARY FRONT...THE MAIN
STRIP OF QPF OF AROUND 0.50 OF AN INCH WILL BE ALONG AND TO THE
NORTH OF INTERSTATE 80 THIS AFTERNOON AND EARLY EVENING.

BEST SFC BASED INSTABILITY WITH MU CAPES RUNNING BETWEEN 2000-2500
J/KG WILL SUPPORT SCATTERED SVR TSRA ACROSS THE SW HALF OF THE CWA
THIS AFTERNOON AND EVENING. SIMILAR TO 30 HOURS AGO...THE QUASI
STNRY FRONT WILL ACT AS A SOURCE OF ENHANCED LLVL VORTICITY AND
COMBINE WITH THE DEEP LAYER LIFT OF A SHORT WAVE APPROACHING
TONIGHT TO PRODUCE ROTATING UPDRAFTS NEAR AND JUST TO THE EAST OF
THE BOUNDARY. SUPERCELL STRUCTURE WITH AN ISOLATED TORNADO OR TWO
IS POSSIBLE LATE TODAY AND THIS EVENING ACROSS THE WRN AND CENTRAL
MTNS OF PENN.

TEMPS WILL CLIMB TO NEAR 90 THIS AFTERNOON ACROSS THE SCENT/SERN
ZONES WITH A HEAT INDEX BETWEEN 95 AND 100. MORE CLOUDS AND
SCATTERED TSRA OVER THE NORTH WILL TRIM MAXS BY ABOUT 10-12F
COMPARED TO WEDNESDAY...WITH TEMPS REACHING THE U70S TO MID 80S
ACROSS THE CENTRAL AND NRN MTNS.

CONSIDERING THE WIDESPREAD HIGH PWATS OF OVER 2 INCHES LATE TODAY
AND TONIGHT....LOCALIZED VERY HEAVY RAIN AND FLASH FLOODING IS
POSSIBLE. WILL HOLD OFF ON A FLASH FLOOD WATCH FOR NOW...BUT OUR
NW ZONES THAT RECEIVED 2-5 INCHES OF RAIN FROM THE LAST EVENT WILL
BE THE MOST PRONE TO THE LOCALIZED FLOODING THREAT THROUGH EARLY
FRIDAY MORNING.

&&

.SHORT TERM /FRIDAY/...
A COLD FRONT WILL SWEEP EAST ACROSS THE REGION DURING THE LATE
MORNING/EARLY AFTERNOON FRIDAY...PUSHING OUT THE MUGGY AIRMASS AND
LEADING TO DECREASING COVERAGE OF SHRA AND TSRA. CENTRAL AND NW
COUNTIES OF OUR CWA WILL LIKELY SEE AT LEAST PARTIAL CLEARING IN
THE AFTERNOON...WITH SEVERAL HOURS OF SCT CLOUDS POSSIBLE NW OF A
KJST TO KUNV AND KELM LINE.

TEMPS WILL DIP BACK TO NEAR NORMAL LEVELS FRIDAY AFTERNOON WITH
DEWPOINTS GRADUALLY FALLING OFF.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE WEEKEND WILL BE LESS HUMID AND DRY AS HIGH PRESS AT THE SFC AN
ALOFT BUILDS EAST OVER THE REGION. MAX TEMPS SHOULD BE NEAR...TO A
FEW DEG ABOVE NORMAL.

HPC AND MODELS MOVE NEXT FRONT IN ON MONDAY INSTEAD OF TUE NOW.
ADDED S CHC N PA SUNDAY NIGHT...PUSHED THIS INTO C PA ON MONDAY.
LATER SHIFTS MAY NEED TO ADD SHOWERS AND STORMS TO MONDAY EVENING
ACROSS S PA. WENT WITH DRY FCST ON TUE AND WED.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
FORECAST FOCUSES ON THE DISSIPATION OF MORNING BR AND THE AREA OF
PRECIPITATION MOVING THROUGH WESTERN PA. TIMED ARRIVAL OVER THE
NEXT FEW HOURS FROM WEST TO EAST.

THE SOUPY AIRMASS WILL HELP GENERATE SCATTERED THUNDERSTORMS
AGAIN THIS AFTERNOON WITH THE HELP OF A WEAK SURFACE LOW MOVING
THROUGH THE GREAT LAKES.

THE MVFR/IFR WILL HANG AROUND INTO THURS NIGHT AS CONVECTION
CONTINUES TO FOCUS ALONG THE FRONT AND MOVES INTO THE REGION FROM
THE OHIO VALLEY.

FRIDAY INTO THE WEEKEND WILL SEE IMPROVEMENT AS DRIER AIR PUSHES
INTO THE REGION FROM CANADA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE/LAMBERT
NEAR TERM...LACORTE/FITZGERALD/LAMBERT
SHORT TERM...LACORTE/LAMBERT
LONG TERM...MARTIN/TYBURSKI
AVIATION...MARTIN/TYBURSKI
Hazardous weather outlook, Aug 9, 4:22 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 AM EDT THU AUG 9 2007

PAZ010-017>019-024>028-033>036-056-057-059-063>066-100930-
ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
522 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LOCALIZED
DAMAGING WIND GUSTS...HOWEVER A FEW ISOLATED TORNADOES MAY ALSO
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAIN FROM TRAINING THUNDERSTORMS IS POSSIBLE
DURING THE MORNING BEFORE A COLD FRONT SWEEPS EAST ACROSS THE
REGION AND ENDS THE PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO FRIDAY
MORNING.

PAZ004>006-011-012-037-041-042-045-046-049>053-058-100930-
WARREN-MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
522 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED VERY HEAVY RAIN OF OVER 2 INCHES IN JUST A FEW HOURS IS
POSSIBLE WHERE SEVERAL THUNDERSTORMS MOVE ACROSS THE SAME AREA.
SCATTERED STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION
THIS AFTERNOON AND TONIGHT...BUT THE PROBABILITY FOR DAMAGING WIND
GUSTS AND LARGE HAIL WILL BE LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAIN FROM TRAINING THUNDERSTORMS IS POSSIBLE
DURING THE MORNING BEFORE A COLD FRONT SWEEPS EAST ACROSS THE
REGION AND ENDS THE PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO FRIDAY
MORNING.

LAMBERT

The radar

The State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 14:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cambria

When
August 9, 9:04 AM EST to 12:30 PM EST
Where
Cambria County, Ferndale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.280, -78.920

Torrential rain from thunderstorms triggered a rock slide in Ferndale Borough along Plainfield Avenue. Flash Flooding was also noted along Berkley Road in Upper Yoder Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49636.